Alert archive / Arizona / Flash Flood Warnings in 2013

Flash Flood Warning 18, NWS Tucson, AZ

July 25, 2013Pima County, Pinal County, Arizona

NWS Tucson, AZ issued this flash flood warning at Jul 25, 2013, 3:55 PM MST for Pima County, Pinal County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 25, 2013, 3:55 PM MST (22:55 UTC)
Expired
Jul 25, 2013, 7:00 PM MST
In force
3 hr
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

Counties Pima County, AZ, Pinal County, AZ

The radar

The Phoenix radar (KIWA), 104 km from the middle of the area, began a volume at 22:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 10.9 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2013-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 249 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2013-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
249 J/kg
Mixed-layer CIN
-224 J/kg
Mixed-layer LCL
1911 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

155 
WGUS55 KTWC 252255
FFWTWC
AZC019-021-260200-
/O.NEW.KTWC.FF.W.0018.130725T2255Z-130726T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
355 PM MST THU JUL 25 2013

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA...
  SOUTHWESTERN PINAL COUNTY IN SOUTH CENTRAL ARIZONA...

* UNTIL 700 PM MST

* AT 346 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED
  THUNDERSTORMS PRODUCING FLASH FLOODING ACROSS MUCH OF CENTRAL
  PIMA COUNTY AND SOUTHWESTERN PINAL COUNTY. MOVEMENT OF THESE
  THUNDERSTORMS WAS TO THE NORTHWEST AT 15 MPH. DOPPLER RADAR
  RAINFALL ESTIMATES OF UP TO 2 INCHES HAD OCCURRED...ESPECIALLY
  NEAR PISINIMO...NORTH KOMELIK AND COCKLEBUR...HAD OCCURRED 
  SINCE 245 PM MST. ADDITIONAL RAINFALL WILL PRODUCE FLASH 
  FLOODING INTO EARLY THIS EVENING.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SANTA ROSA

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF WASHES
AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF
CREEKS AND STREAMS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 3249 11247 3250 11218 3254 11219 3267 11218
      3273 11199 3276 11181 3243 11188 3196 11222
      3205 11259

$$

FRANCIS
1 follow-up statement
083 
WGUS75 KTWC 260201
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
701 PM MST THU JUL 25 2013

AZC019-021-260210-
/O.EXP.KTWC.FF.W.0018.000000T0000Z-130726T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIMA AZ-PINAL AZ-
701 PM MST THU JUL 25 2013

...THE FLASH FLOOD WARNING HAS EXPIRED FOR SOUTHWESTERN PINAL AND
CENTRAL PIMA COUNTIES...

AT 700 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED 
SCATTERED SHOWERS PRODUCING ONLY LIGHT HEAVY RAINFALL ACROSS 
SOUTHWESTERN PINAL COUNTY AND CENTRAL PIMA COUNTY. THE THREAT FOR 
ADDITIONAL HEAVY RAINFALL HAS ENDED. THUS...THE FLASH FLOOD WARNING 
EXPIRED AT 7 PM MST.

LAT...LON 3249 11247 3250 11218 3254 11219 3267 11218
      3273 11199 3276 11181 3243 11188 3196 11222
      3205 11259

$$

FRANCIS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 25, 1:45 PM MST, 2 hours 10 minutes earlier.

Area forecast discussion, Jul 25, 1:45 PM MST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
145 PM MST THU JUL 25 2013

.SYNOPSIS...A DISTURBANCE ALOFT ACROSS THE AREA WILL ENHANCE
THUNDERSTORM COVERAGE AND INTENSITY ACROSS MOST OF THE INTO THIS
EVENING. SOME STORMS WILL GENERATE HEAVY RAINFALL.
OTHERWISE...PLENTY OF MOISTURE ACROSS THE REGION TO PROVIDE A CHANCE
OF MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS FRIDAY AND
SATURDAY. A DECREASE IN MOISTURE IS EXPECTED TO LEAD TO LESS
THUNDERSTORM ACTIVITY EARLY NEXT WEEK WITH PERHAPS AN INCREASE AGAIN
BY THE MIDDLE OF NEXT WEEK.

&&

.DISCUSSION...IR SATELLITE IMAGERY AND RADAR IMAGERY SHOWS
WIDESPREAD SHOWERS AND THUNDERSTORMS DEVELOPED LATE THIS MORNING
ACROSS THE HIGHER TERRAIN OF THE CENTRAL PORTIONS OF THE FORECAST
AREA. COVERAGE IN THE VALLEYS HASN'T BEEN AS WIDESPREAD AS SOME OF
THESE STORMS HAVE HAD ISSUES PERSISTING ONCE OFF THE MOUNTAINS. THE
STORMS SO FAR HAVE BEEN VERY EFFICIENT RAINFALL PRODUCERS WITH 1 TO
2 INCHES COMMON WITH THE STRONGER CELLS RESULTING IN AREAS OF FLASH
FLOODING. NOW WE'RE IN THE PROCESS OF MCS DEVELOPMENT AS COLD POOLS
GET ESTABLISHED. WITH CONTINUED OUTFLOWS AND CELL MERGERS...THE
THREAT FOR VALLEY LOCATIONS WILL CONTINUE INTO THIS EVENING.
MEANWHILE...THE FORECAST IS A BIT MORE UNCERTAIN FOR EASTERN
SECTIONS OF THE FORECAST AREA INCLUDING MUCH OF
GRAHAM/GREENLEE/COCHISE COUNTIES AS CONVECTION MORE LIMITED STILL
THERE. WILL MAINTAIN ELEVATED POPS NEARLY AREAWIDE INTO THIS EVENING
WHICH COINCIDES WELL WITH THE FLASH FLOOD WATCH.

FRIDAY WILL MUCH DEPEND ON HOW WORKED OVER WE ARE FROM CONVECTION
TODAY. THE INVERTED TROUGH WILL GRADUALLY SWING TO THE NORTH AND
SOME DRIER AIR WILL MOVE INTO EASTERN AREAS WITH PWAT VALUES DOWN TO
ABOUT 1.25 INCHES EAST OF TUCSON. WE STILL THINK THERE WILL BE
ENOUGH MOISTURE FOR SCATTERED SHOWERS AND THUNDERSTORMS BUT NOT TO
THE LEVEL OF COVERAGE WE ARE SEEING TODAY. BY THIS WEEKEND...THE
UPPER HIGH WILL GRADUALLY SHIFT SOUTHWARD ACROSS ARIZONA INTO
NORTHERN SONORA WITH MOISTURE GRADUALLY DECREASING. THIS WILL RESULT
IN A MUCH LOWER GRADE MONSOON PATTERN BY ABOUT SUNDAY AND MONDAY.
THEREAFTER...THE MID/UPPER LEVEL HIGH WILL SHIFT EASTWARD BY THE
MIDDLE OF NEXT WEEK. THIS WILL RESULT IN THE FLOW BECOMING MORE
SOUTHERLY AGAIN WITH RAIN CHANCES GRADUALLY INCREASING.

&&

.AVIATION...ACTIVE THUNDERSTORM DAY WITH ABUNDANT CB IN THE VICINITY
THROUGH 25/04Z. FAVORED TIME FOR THUNDERSTORMS TO IMPACT TERMINALS
IS THROUGH 25/22Z...WITH ADDITIONAL SHOWER ACTIVITY AND ISOLATED
THUNDERSTORMS POSSIBLE THROUGH THE 26/04Z. CIGS IN THE MVFR RANGE
EXPECTED WITH THUNDERSTORMS...BUT SHOULD OTHERWISE REMAIN VFR. WINDS
WILL REMAIN GENERALLY LESS THAN 10 KTS OUTSIDE OF
THUNDERSTORMS...WITH STRONG A ERRATIC WINDS NEAR THUNDERSTORMS.
AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...AN ACTIVE THUNDERSTORM DAY IS ON TAP THROUGH THE
AFTERNOON AND EVENING. HIGH MOISTURE VALUES WILL KEEP FIRE WEATHER
CONCERNS VERY LOW...BUT MAY LEAD TO HEAVY RAIN AND FLASH FLOODING.
TYPICAL LIGHT WINDS FOLLOWING NORMAL DIURNAL TRENDS ARE
EXPECTED...WITH STRONG AND ERRATIC WINDS AROUND THUNDERSTORMS. MOIST
AIR WILL REMAIN IN PLACE THROUGH SATURDAY BUT A WARM AND DRYING
TREND SHOULD BEGIN BY SUNDAY ALONG WITH BREEZIER WEST WINDS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD THROUGH 9 PM THURSDAY
FOR ALL OF SOUTHEAST ARIZONA EXCEPT FOR WESTERN PIMA COUNTY.

&&

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

GL

In the hours before

Special weather statement, Jul 25, 12:44 PM MST, 3 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1244 PM MST THU JUL 25 2013

AZZ503-504-252030-
TUCSON METRO AREA INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL AZ-UPPER
SANTA CRUZ RIVER AND ALTAR VALLEYS INCLUDING NOGALES AZ-
1244 PM MST THU JUL 25 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PIMA AND EXTREME
NORTHWESTERN SANTA CRUZ COUNTIES UNTIL 130 PM MST...

AT 1240 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM 10 MILES NORTHWEST OF TUBAC...OR 13
MILES SOUTHWEST OF GREEN VALLEY...MOVING NORTHWEST AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAINFALL.

AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF SOUTHERN
PIMA COUNTY AND EXTREME NORTHWEST SANTA CRUZ COUNTY.

LAT...LON 3179 11137 3191 11118 3171 11109 3165 11117
TIME...MOT...LOC 1943Z 143DEG 9KT 3171 11117

JJB
Local storm report, Jul 25, 1:05 PM MST, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
105 PM MST THU JUL 25 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0105 PM     FLASH FLOOD      3 N CORONA DE TUCSON    31.99N 110.77W
07/25/2013                   PIMA               AZ   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED FLASH FLOODING ON SOUTH
            HOUGHTON ROAD NEAR CORONA DE TUCSON.

&&

EVENT NUMBER TWC1300076

BROST
Local storm report, Jul 25, 1:26 PM MST, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
126 PM MST THU JUL 25 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     FLASH FLOOD      4 WSW VAIL              32.03N 110.77W
07/25/2013                   PIMA               AZ   FACEBOOK

            WATER FLOWING QUICKLY ACROSS HOUGHTON ROAD JUST SOUTH
            OF THE FAIRGROUNDS.

&&

EVENT NUMBER TWC1300077

BROST
Special weather statement, Jul 25, 1:52 PM MST, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
152 PM MST THU JUL 25 2013

AZZ507-514-252130-
SANTA CATALINA AND RINCON MOUNTAINS INCLUDING MOUNT
LEMMON/SUMMERHAVEN AZ-UPPER SAN PEDRO RIVER VALLEY INCLUDING SIERRA
VISTA/BENSON AZ-
152 PM MST THU JUL 25 2013

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME EASTERN PIMA AND WESTERN
COCHISE COUNTIES UNTIL 230 PM MST...

AT 145 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES NORTH OF BENSON...OR 30 MILES SOUTHWEST
OF WILLCOX...MOVING NORTH AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS NORTH OF
INTERSTATE 10 ACROSS EXTREME EASTERN PIMA AND WESTERN COCHISE
COUNTIES.

LAT...LON 3224 11056 3229 11023 3199 11016 3190 11045
TIME...MOT...LOC 2052Z 164DEG 10KT 3205 11029

JJB
Local storm report, Jul 25, 2:40 PM MST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
240 PM MST THU JUL 25 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0239 PM     FLASH FLOOD      4 WSW PICTURE ROCKS     32.32N 111.31W
07/25/2013                   PIMA               AZ   BROADCAST MEDIA

            SWIFT WATER RESCUE AT ANWAY RD AND MANVILLE RD.

&&

EVENT NUMBER TWC1300078

GL
Local storm report, Jul 25, 2:58 PM MST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
258 PM MST THU JUL 25 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     FLASH FLOOD      2 SSW THREE POINTS      32.04N 111.29W
07/25/2013                   PIMA               AZ   FACEBOOK

            WATER FLOWING OVER THE ROADWAYS ALONG SIERRITA MOUNTAIN
            RD AND GUY STREET. THERE WAS ABUNDANT DEBRIS IN THE AREA
            AS WELL. WASHES AND STREAMS WERE STILL RUNNING AT TIME
            OF REPORT.

&&

EVENT NUMBER TWC1300079

BROST

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 5:16 PM MSTAreal Flood AdvisoryTWCCochise3 hr
Jul 24, 5:21 PM MSTSpecial Weather StatementTWCCochise24 min
Jul 24, 5:43 PM MSTFlash Flood WarningTWCCochise, Graham2 hr
Jul 25, 9:51 AM MSTFlash Flood WatchTWCCochise, Graham, Greenlee, Pima, Pinal, Santa Cruz9 hr
Jul 25, 12:15 PM MSTFlash Flood WarningTWCPima3 hr
Jul 25, 12:29 PM MSTSpecial Weather StatementTWCPima46 min
Jul 25, 12:38 PM MSTFlash Flood WarningTWCPima, Pinal3 hr
Jul 25, 12:44 PM MSTSpecial Weather StatementTWCSanta Cruz46 min
Jul 25, 1:02 PM MSTFlash Flood WarningTWCPima118 min
Jul 25, 1:22 PM MSTSevere Thunderstorm WarningTWCPima38 min
Jul 25, 1:52 PM MSTSpecial Weather StatementTWC38 min
Jul 25, 1:59 PM MSTFlash Flood WarningTWCPima3 hr
Jul 25, 2:02 PM MSTSevere Thunderstorm WarningTWCCochise, Graham43 min
Jul 25, 2:13 PM MSTAreal Flood AdvisoryTWCPinal2 hr
Jul 25, 2:43 PM MSTFlash Flood WarningTWCPima2 hr
Jul 25, 2:52 PM MSTFlash Flood WarningTWCCochise3 hr
Jul 25, 3:01 PM MSTFlash Flood WarningTWCPima119 min
Jul 25, 4:02 PM MSTFlash Flood WarningTWCPima118 min

Nearby

Flash Flood Warnings in Arizona, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.